MAUDE Adverse Event Report: CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466P306AU
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Perforation of Vessels (2135); Stenosis (2263)
Date of Event 03/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter occupation: other, senior counsel, litigation.Date of event: please note that the exact event date is unknown and the event date is the complaint awareness date.It was reported that a patient underwent placement of a trapease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused organ perforation, tilt and stenosis.The indication for the filter implant has not been provided and there is currently no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Stenosis is an abnormal narrowing of a vessel and does not represent a device malfunction.Clinical factors that may have influenced the event include patient, pharmacological and vessel characteristics.Ivc filter tilt has been associated with practitioner technique and/or vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported events could not be confirmed or further clarified.There is nothing to suggest that the reported events are related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial report for this product.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a trapease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to organ perforation, tilt and stenosis.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: a2, b3, b4, b5, b7, d1, d4, d10, g2, g3, g6, h1, h2 and h6.It was reported that a patient underwent placement of a trapease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused organ perforation, tilt and stenosis.The patient reported becoming aware of organ and inferior vena cava (ivc) perforation, tilt and stenosis approximately seven years and five months post implant.The patient also reported experiencing numerous recurring infections, chest pressure and "stones in stomach" related to the filter.The patient was hospitalized due to various infections (bone, urinary tract infections (uti, bladder, etc.) and that they experienced pressure on their heart when they lay on the left side.According to the medical record the indication for the filter implant was multiple trauma, closed head injury, burst fracture and contraindication to anticoagulation.The filter was placed via a femoral vein and deployed just below the left renal vein.The patient tolerated the procedure.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Stenosis is an abnormal narrowing of a vessel and does not represent a device malfunction.Clinical factors that may have influenced the event include patient, pharmacological and vessel characteristics.Ivc filter tilt has been associated with practitioner technique and/or vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported events could not be confirmed or further clarified.Due to the nature of the complaint the reported infections, stomach stones, heart pressure could not be further clarified.These issues do not represent a device malfunction and may be related to underlying patient specific issues and comorbidities.There is nothing to suggest that the reported events are related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
Additional information received per the medical records indicate that the patient's preoperative diagnosis was multiple trauma, closed head injury, burst fracture and contraindication to anticoagulation.The filter was implanted under fluoroscopy.The trapease dilator and sheath were placed.Contrast venography of the inferior vena cava was obtained which demonstrated left renal vein and wash out from the right renal vein.The caval diameter was suitable.Subsequently, the filter was passed through the sheath and deployed in a good position just below the left renal vein.The sheath was removed.The patient tolerated the procedure.Additional information received per the patient profile form (ppf) states that the patient experienced organ perforation, inferior vena cava (ivc) perforation, tilt and stenosis.The patient became aware of the reported events approximately seven years and five months after the index procedure.The patient also experienced numerous recurring infections and "stones in stomach." the patient was hospitalized due to various infections (bone, urinary tract infections (uti), bladder, etc.) the patient reported that they continue to experience pressure on their heart when they lay on their left side.

Brand Name
TRAPEASE PVCF FEM/JUG 55CM CSI
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14601976
Report Number9616099-2022-05688
Device Sequence Number17409472
Product Code DTK
UDI-Device Identifier20705032009451
UDI-Public20705032009451
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K020316
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number466P306AU
Device Catalogue Number466P306AU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer07/14/2022
Initial Report FDA Received Date06/06/2022
Supplement Report FDA Received Date08/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TRAPEASE DILATOR; TRAPEASE SHEATH; UNKNOWN WIRE
Outcome Attributed to Adverse Event Life Threatening;
Patient Age38 YR
Patient SexMale